Caution: Stimulants and Psychosis

Weight loss is something I’d wager many people think about at some point in their lives, and according to a 2011 Huffington Post article, obesity rates are continuing to rise.  And although a majority of the Americans who want to lose weight are not seriously trying to lose said weight, a significant portion of people are always engaged in some form of weight loss endeavor.  If you are not one of those people, you likely know someone who is.  I myself am trying to lose ten or fifteen pounds to get back to my ideal body-type.

That said, obviously there are many different approaches to weight loss.  Some are effective, many are not.  Some are practical, some not so much, depending on your lifestyle (raw food diet, carb restriction?  No, thank you.  I love pasta and I have a two year old.  I need to cook normal food.)  Some are safe, some are not.

Today I want to discuss diet pills.  Doubtless you already know that many diet pills contain stimulants like amphetamines, ephedrine, and caffeine.  Even pills without caffeine can contain one or more herbal stimulants.  Supposedly, these stimulants aid in weight loss by kicking metabolism into high gear for a while, as well as often giving the user a temporary feeling of energy and euphoria.

I personally cannot handle stimulants.  I have an anxiety disorder to begin with, and stimulants don’t agree with me.  I have one cup of coffee in the morning (and if it’s a big cup you’ll likely see me shaking like a junkie for a couple hours afterwards.)  If I drink anything with too much caffeine, even in the afternoon, I sometimes can’t sleep at night.  I can’t take decongestants with pseudo-ephedrine because they make me jittery.

But some people tolerate stimulants just fine.  For these people, diet pills may be an acceptable choice (subjectively speaking, because I am by no means an expert.)  Regardless of their efficacy in aiding actual weight loss, many people can use them with little to no ill-effect.

BUT, I wonder how many people have used these pills, simply adding them to their regimen, with no thought to to the other seemingly benign stimulants they may put into their body everyday; nicotine, inhalers for asthma, caffeine from coffee, soda, and energy drinks such as Five Hour Energy or Red Bull.  A lot of people do not think of these products as drugs but by definition, they are:

drug

Noun:
A substance that has a physiological effect when ingested or otherwise introduced into the body, in particular.

Any of these items alone have the potential to cause anxiety and nervousness.  Mix them and guess what happens.  Some people are aware of the possible effects and may intentionally double up on or combine stimulants in an effort to rush or maximize weight loss.  I have no idea if this actually works, but I do know what can happen if you do it and your body has a bad reaction:

drug-induced psychosis (aka stimulant psychosis)

I know, it sounds fancy, maybe like something only “junkies” using illegal drugs would get.

An acquaintance of mine just had to have her husband temporarily committed.  He’d suddenly started acting strangely, speaking bizarrely, and doing rash things like writing several bad checks and making impulsive and expensive buys.  He was nervous and agitated.  The first night the doctors had yet to discover what was wrong with him, and of course they ran tests.  The facts as they were told to me were these; he was on Paxil and taking some diet pills… he was also drinking Five Hour energy and using an herbal supplement called Rhodiola Rosea.  My hypothesis, especially after doing some research, was the the guy (who is a rather large fella) wanted to lose weight fast and he thought he could accomplish that by taking multiple stimulants at once (although I doubt he thought of it precisely in those terms.)  I think he suffered a bout of stimulant psychosis.  Though he recovered for the most part, he is still not 100% “right” in the head.

But I’m not a doctor, and you don’t have to take my word for it.  Here is another example, as told by the sufferer, of a psychotic episode induced by stimulants.

http://www.erowid.org/experiences/exp.php?ID=35612

My intention here is merely to spread awareness.  In rare cases, some people react poorly to small amounts of even a single stimulant.  When mixed, you run the risk of not only physical harm (think of how your blood-pressure would sky-rocket), but physiological damage as well, possibly even death.  When making decisions based on what to put into your body, think things through, do your research.  It’s the only body you have.

source (brain diagram) :     http://www.pharmacy-and-drugs.com/Mental_Health_and_Depression/Psychosis.html

Advertisements

13 responses to “Caution: Stimulants and Psychosis

  1. In my more wild days, I had a friend who went on a week long speed binge, he lost a phenomenal amount of weight (he didn’t eat or sleep and spent most of his time shaking and sweating). I would not recommend doing this,he looked much thinner but took a long time for him to look healthy again. But from reading your post it’s seems like a more extreme example of the pills that people are currently taking.

    If the amount of energy you consume is greater than the energy you use you put on weight, so use more energy and consume less and you will lose it. In my opinion all these diet pills are nonsense, diet and excerices is the only way to healthily lose weight.

  2. I’m too scared to take diet pills. I did lose 6kg of weight (14 left to lose!) in something more than 4 weeks. I didn’t ate potatoes anymore, two slices of bread a day, and I had breakfast with ricewaffles with peanutbutter. My snacks throughout the day were fruit. I did ate meat and veggies with dinner, but with rice instead of potatoes. I dunno if I’m doing it the right way.

    • Whole grain rice would be better than white (white rice is considered a refined carb just like white bread, etc.). You could also use Quinoa. It’s a complete grain and it’s a lot “like” rice. Making better food choices and watching portions like you are doing is a great start. Upping your activity level is the next step. (also, avoid too many sodas and stuff like that) 😉

  3. In college, I took a course with a girl that was prescribed adderall (sp?) It was one of those “group classes”. Lucky for me, she was in my group. What a mess. I think this post clarifies a lot. We used to call her “jelly beans”, because she would spout off random, incoherent thoughts all the time. It was funny then, but she was clearly dealing with some sort of reaction (the pschosis thing) — which I’m sure isn’t all that uncommon. Objectively, I would recommend to others considering taking it to steer clear of it. A note aside, David Lee Roth sure could handle his stimulants! Biddlley Bop!!!

    • BAHhaha! Jelly Beans! Yeah, I just started drinking this protein shake that has Creatine and other stuff in it. The Creatine or something in it makes me a bit jittery, and I wondered this morning what would happen if I put the Chocolate shake mix in my coffee. Should I try it? (Just kidding…)
      But I bet this would probably explain A LOT of people’s behavior. Thanks for reading!

  4. I have taken stimulants (both the legal and the illegal kind). I think in moderation, they can be very helpful, but as you point out, there can be terrible results (and not just psychosis but heart and vascular problems as well). I do drink a few cups of tea in the morning to get me going (and then herbal teas for the rest of the day).

    I used to drink a lot of coffee. A lot. One day a coworker and I decided to see how much coffee was “too much.” I had seventeen cups over the course of a six-hour day (12 was the ‘too much” point then, it would probably be two or three cups now). I was teaching in an after-school clinic at the time, and while I managed not to strangle any of my students, it was a long, rough day.

    • Bet you were quaking like a leaf too. And yes, definitely heart and vascular problems. I have HBP to begin with. As I suspected the doctors did tell this acquaintance of mine that it was likely the overuse of stimulants that caused his “episode.” I said he was lucky he didn’t have a heart attack using that much!

  5. there are many scary things about to many stimulants. In nursing school I learned about “crack heart” where you can induce inflammation around the lining of your heart making each beat strenuous, then I saw a twenty seven year old with it, he was so sick. Aster nursing school I got really into health, ppl just don’t know what happens when you abuse your body with junk food, cigarettes, alcohol, drugs, and a sedentary life style. I also found that eating well keeps my weight down

      • I think accepting your shape is great… I am trying to be more accepting of my post baby body. It’s hard but I want my daughter to grow up to not be overly critical of herself or place too much worth on “being perfect.”

Message for the Queen?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s